Skip to main content

General Algebra and Linear Transformations Preserving Matrix Invariants

Abstract

The interrelations between the theory of linear transformations preserving matrix invariants and different branches of mathematics are surveyed here. The preferences are given for those methods and motivations to study these transformations that arise from general algebra.

This is a preview of subscription content, access via your institution.

REFERENCES

  1. 1.

    E. Artin, Geometric Algebra, Interscience Publishers, New York-London (1957).

    Google Scholar 

  2. 2.

    R. Banning and M. Mathieu, “Commutativity preserving mappings on semiprime rings,” Comm. Algebra, 25, 247–265 (1997).

    Google Scholar 

  3. 3.

    L. Beasley, “Linear operators on matrices: The invariance of rank-k matrices,” Linear Algebra Appl., 107, 161–167 (1988).

    Article  Google Scholar 

  4. 4.

    K. I. Beidar, “On functional identities and commuting additive mappings,” Comm. Algebra, 26, 1819–1850 (1998).

    Google Scholar 

  5. 5.

    K. I. Beidar, M. Bresar, and M. A. Chebotar, “Jordan isomorphisms of triangular matrix algebras over a connected commutative ring,” submitted.

  6. 6.

    G. R. Belitskii and Yu. I. Lyubich, Matrix Norms and Their Applications, Oper. Theory Adv. Appl., vol. 36, Birkhauser, Boston (1988).

    Google Scholar 

  7. 7.

    P. Botta, S. Pierce, and W. Watkins, “Linear transformations that preserve the nilpotent matrices,” Pacific J. Math., 104, 39–46 (1983).

    Google Scholar 

  8. 8.

    M. Bresar, “Commuting traces of biadditive mappings, commutativity preserving mappings, and Lie mappings,” Trans. Amer. Math. Soc., 335, 525–546 (1993).

    Google Scholar 

  9. 9.

    M. Bresar, “Functional identities: A survey,” Contemporary Math., to appear.

  10. 10.

    M. D. Choi, A. A. Jafarian, and H. Radjavi, “Linear maps preserving commutativity,” Linear Algebra Appl., 87, 227–242 (1987).

    Article  Google Scholar 

  11. 11.

    R. Dedekind, Gesammelte Mathematische Werke, Vol. II, Chelsea, New York (1969).

    Google Scholar 

  12. 12.

    J. Dieudonne, “Les determinants sur un corps non commutatif,” Bull. Soc. Math. Fr., 71, 27–45 (1943).

    Google Scholar 

  13. 13.

    J. Dieudonne, “Sur une generalisation du groupe orthogonal a quatre variables,” Arch. Math., 1, 282–287 (1949).

    Google Scholar 

  14. 14.

    J. D. Dixon, “Rigid embedding of simple groups in the general linear group,” Canad. J. Math., 29, 384–391 (1977).

    Google Scholar 

  15. 15.

    D. Z. Dokovic and C.-K. Li, “Overgroups of some classical linear groups with applications to linear preserver problems,” Linear Algebra Appl., 197–198, 31–62 (1994).

    Article  Google Scholar 

  16. 16.

    P. K. Draxl, Skew Fields, London Mathematical Society Lecture Note Series, Vol. 81 (1982).

  17. 17.

    E. B. Dynkin, “The maximal subgroups of classical groups,” Amer. Math. Soc. Transl. Ser. 2, 6, 245–378 (1957); original: Trudy Mos. Mat. Ob-va, 1.

    Google Scholar 

  18. 18.

    E. Formanek and D. Sibley, “The group determinant determines the group,” Proc. Amer. Math. Soc., 112, 649–656 (1991).

    Google Scholar 

  19. 19.

    G. Frobenius, “Uber die Darstellung der endlichen Gruppen durch lineare Substitutionen,” Sitzungsber., Preuss. Akad. Wiss., Berlin (1897), pp. 994–1015.

    Google Scholar 

  20. 20.

    I. M. Gelfand and V. S. Retah, “Determinants of matrices over noncommutative rings,” Funct. Anal. Appl., 25, 91–102 (1991).

    Article  Google Scholar 

  21. 21.

    I. M. Gelfand and V. S. Retah, “A theory of noncommutative determinants and characteristic functions of graphs,” Funct. Anal. Appl., 26, 1–20 (1992); Publ. LACIM, UQAM, Montreal, 14, pp. 1–26.

    Article  Google Scholar 

  22. 22.

    R. M. Guralnick, “Invertible preservers and algebraic groups,” Linear Algebra Appl., 212–213, 249–257 (1994).

    Article  Google Scholar 

  23. 23.

    R. M. Guralnick, “Invertible preservers and algebraic groups. II. Preservers of similarity invariants and overgroups of PSL n (F),” Linear and Multilinear Algebra, 43, 221–255 (1997).

    Google Scholar 

  24. 24.

    R. M. Guralnik and C.-K. Li, “Invertible preservers and algebraic groups. II: Preservers of unitary similarity (congruence) invariants and overgroups of some unitary subgroups,” Linear and Multilinear Algebra, 43, 257–282 (1997).

    Google Scholar 

  25. 25.

    A. Guterman, “Frobenius type theorems in the noncommutative case,” Linear and Multilinear Algebra, 48, No.4, 293–312 (2001).

    Google Scholar 

  26. 26.

    A. Guterman, “Linear preservers for Drazin star partial order,” Comm. Algebra, 29, No.9, 3905–3917 (2001).

    Article  Google Scholar 

  27. 27.

    A. Guterman, “Linear preservers for matrix inequalities and partial orderings,” Linear Algebra Appl., 331, No.1–3, 75–87 (2001).

    Article  Google Scholar 

  28. 28.

    A. Guterman, “Singularity preservers over local domains,” J. Math. Sci., 102, No.6, 4591–4597 (2000).

    Article  Google Scholar 

  29. 29.

    A. Guterman, E. Kreines, and A. V. Mikhalev, “Frobenius type theorems for matrices over skew-fields,” in: Proc. of the 5th Math. Conf. of Moscow State Social Univ. (1997), pp. 119–133.

  30. 30.

    A. Guterman, C.-K. Li, and P. Semrl, “Some general techniques on linear preserver problems,” Linear Algebra Appl., 315, 61–81 (2000).

    Article  Google Scholar 

  31. 31.

    A. E. Guterman and A. V. Mikhalev, “Frobenius type theorems,” in: Proceedings of Workshop on General Algebra and Discrete Mathematics, 1998, Shaker-Verlag Aachen, Potsdam (1999), pp. 102–112.

    Google Scholar 

  32. 32.

    A. Guterman and A. V. Mikhalev, “On determinant preservers over noncommutative principal ideal domains,” in: Lie Algebras, Rings, and Related Topics, Springer-Verlag, Hong Kong (2000), pp. 49–60.

    Google Scholar 

  33. 33.

    F. Hiai, “Similarity preserving linear maps on matrices,” Linear Algebra Appl., 97, 127–139 (1987).

    Article  Google Scholar 

  34. 34.

    H.-J. Hoehnke, “Uber Beziehungen zwischen Problemen von H. Brandt aus der Theorie der Algebren und den Automorphismen der Normenform,” Math. Nahr., 34, 229–255 (1967).

    Google Scholar 

  35. 35.

    R. Horn, C.-K. Li, and N. K. Tsing, “Linear operators preserving certain equivalence relations on matrices,” SIAM J. Matrix Analysis Appl., 12, 195–204 (1991).

    Article  Google Scholar 

  36. 36.

    L.-K. Hua, “A theorem on matrices over a field and its applications,” J. Chinese Math. Soc., N. S., 1, 110–163 (1951).

    Google Scholar 

  37. 37.

    L.-K. Hua, Selected Papers, Ed.: H. Halberstam, Springer-Verlag, New York-Heidelberg-Berlin (1983).

    Google Scholar 

  38. 38.

    N. Jacobson, Finite-Dimensional Division Algebras over Fields, Springer-Verlag, New York-Heidelberg-Berlin (1996).

    Google Scholar 

  39. 39.

    N. Jacobson, “Generic norm of an algebra,” Osaka J. Math., 15, 25–53 (1953).

    Google Scholar 

  40. 40.

    D. G. James, “On the automorphisms of det(x ij ),” Math. Chronicle, 9, 35–40 (1980).

    Google Scholar 

  41. 41.

    C. U. Jensen and H. Lenzing, Model Theoretic Algebra with Particular Emphasis on Fields, Rings, Modules, Gordon and Breach Science Publishers (1994).

  42. 42.

    K. W. Johnson, “Latin square determinants II,” Discrete Mathematics, 105, 111–130 (1992).

    Article  Google Scholar 

  43. 43.

    A. Kovacs, “Trace preserving linear transformations on matrix algebras,” Linear and Multilinear Algebra, 4, 243–250 (1976/1977).

    Google Scholar 

  44. 44.

    T.-K. Lee and T.-C. Lee, “Commuting additive mappings in semiprime rings,” Bull. Inst. Math. Acad. Sinica, 24, 259–268 (1996).

    Google Scholar 

  45. 45.

    C.-K. Li, “Norms, isometries and isometry groups,” Amer. Math. Monthly, 107, 334–340 (2000).

    Google Scholar 

  46. 46.

    C.-K. Li, L. Rodman, and N. K. Tsing, “Linear operators preserving certain equivalence relations originating from system theory,” Linear Algebra Appl., 161–165, 165–225 (1992).

    Article  Google Scholar 

  47. 47.

    C.-K. Li and N. K. Tsing, “Duality between some linear preserver problems: The invariance of the C-numerical range, the C-numerical radius and certain matrix sets,” Linear and Multilinear Algebra, 23, 353–362 (1988).

    Google Scholar 

  48. 48.

    C.-K. Li and N. K. Tsing, “Duality between some linear preserver problems. II. Isometries with respect to c-spectral norms and matrices with fixed singular values,” Linear Algebra Appl., 110, 181–212 (1988).

    Article  Google Scholar 

  49. 49.

    C.-K. Li and N. K. Tsing, “Linear preserver problems: A brief introduction and some special techniques,” Linear Algebra Appl., 162–164, 217–235 (1992).

    Article  Google Scholar 

  50. 50.

    R. Loewy and N. Radwan, “Spaces of symmetric matrices of bounded rank,” Second Conference of the International Linear Algebra Society (ILAS) (Lisbon, 1992), Linear Algebra Appl., 197–198, 189–215 (1994).

    Article  Google Scholar 

  51. 51.

    W. Y. Man, “The invariance of C-numerical range, C-numerical radius and their dual problems,” Linear and Multilinear Algebra, 30, 117–128 (1991).

    Google Scholar 

  52. 52.

    M. Marcus, “Linear transformations on matrices,” J. Res. Nat. Bur. Stds., 75B, 107–113 (1971).

    Google Scholar 

  53. 53.

    M. Marcus and F. May, “On a theorem of I. Schur concerning matrix transformations,” Arch. Math., 11, 27–30 (1960).

    Google Scholar 

  54. 54.

    M. Marcus and B. Moyls, “Linear transformations on algebras of matrices,” Canad. J. Math., 11, 61–66 (1959).

    Google Scholar 

  55. 55.

    M. Marcus and B. Moyls, “Transformations on tensor product spaces,” Pacific J. Math., 9, 1215–1221 (1959).

    Google Scholar 

  56. 56.

    M. Marcus and R. Purves, “Linear transformations on algebras of matrices II: The invariance of the elementary symmetric functions,” Canad. J. Math., 11, 383–396 (1959).

    Google Scholar 

  57. 57.

    B. McDonald, R-linear endomorphisms of (R) n preserving invariants, AMS Memoirs, Vol. 287, No.46 (1983).

  58. 58.

    A. V. Mikhalev, “Isomorphisms and anti-isomorphisms of endomorphism rings of modules,” in: First International Tainan-Moscow Algebra Workshop, Walter de Gruyter, Berlin-New York (1995), pp. 69–122.

    Google Scholar 

  59. 59.

    J. Milnor, Introduction to Algebraic K-Theory, Princeton University Press and University of Tokyo Press (1971).

  60. 60.

    M. Omladic and P. Semrl, “Preserving diagonalisability,” Linear Algebra Appl., 285, 165–179 (1998).

    Article  Google Scholar 

  61. 61.

    S. Pierce, “Discriminant preserving linear maps,” Linear and Multilinear Algebra, 8, 101–114 (1979).

    Google Scholar 

  62. 62.

    S. Pierce et al., “A survey of linear preserver problems,” Linear and Multilinear Algebra, 33, 1–119 (1992).

    Google Scholar 

  63. 63.

    V. P. Platonov and D. Z. Dokovic, “Linear preserver problems and algebraic groups,” Math. Ann., 303, 165–184 (1995).

    Article  Google Scholar 

  64. 64.

    A. Robinson, Introduction to Model Theory and to the Metamathematics of Algebra, North-Holland, Amsterdam (1963).

    Google Scholar 

  65. 65.

    J. Rosenberg, Algebraic K-Theory and Its Applications, Springer-Verlag, New York-Berlin-Heidelberg (1994).

    Google Scholar 

  66. 66.

    I. Schur, “Einige Bemerkungen zur Determinantentheorie,” Akad. Wiss. Berlin: S.-Ber. Preuß., 454–463 (1925).

  67. 67.

    Z.-X. Wan, Geometry of Matrices, World Scientific, Singapore (1996).

    Google Scholar 

  68. 68.

    W. C. Waterhouse, “Automorphisms of det(x ij ): The group scheme approach,” Adv. in Math., 65, 171–203 (1987).

    Article  Google Scholar 

  69. 69.

    W. C. Waterhouse, Introduction to Affine Group Schemes, Graduate Text in Math., Vol. 66, Springer-Verlag, New York (1979).

    Google Scholar 

  70. 70.

    W. C. Waterhouse, “Invertibility of linear maps preserving matrix invariants,” Linear and Multilinear Algebra, 13, 105–113 (1983).

    Google Scholar 

  71. 71.

    W. C. Waterhouse, “Linear maps preserving reduced norms,” Linear Algebra Appl., 43, 197–200 (1982).

    Article  Google Scholar 

  72. 72.

    W. Watkins, “Linear maps that preserve commuting pairs of matrices,” Linear Algebra Appl., 14, 29–35 (1976).

    Article  Google Scholar 

  73. 73.

    R. Westwick, “Spaces of matrices of. xed rank,” Linear and Multilinear Algebra, 20, 171–174 (1987).

    Google Scholar 

  74. 74.

    R. Westwick, “Transformations on tensor spaces,” Pacific J. Math., 23, No.3, 613–620 (1967).

    Google Scholar 

  75. 75.

    W. J. Wong, “Maps on simple algebras preserving zero products. I: The associative case,” Pacific J. Math., 89, 229–247 (1980).

    Google Scholar 

  76. 76.

    W. J. Wong, “Maps on simple algebras preserving zero products. II: Lie algebras of linear type,” Pacific J. Math., 92, 469–487 (1981).

    Google Scholar 

  77. 77.

    W. J. Wong, “Maps on spaces of linear transformations,” Math. Chronicle, 16, 15–24 (1987).

    Google Scholar 

  78. 78.

    W. J. Wong, “Rank 1 preserving maps on linear transformations over noncommutative local rings,” J. Algebra, 113, 263–293 (1988).

    Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

__________

Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 9, No. 1, pp. 83–101, 2003.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Guterman, A.E., Mikhalev, A.V. General Algebra and Linear Transformations Preserving Matrix Invariants. J Math Sci 128, 3384–3395 (2005). https://doi.org/10.1007/s10958-005-0277-x

Download citation

Keywords

  • Linear Transformation
  • General Algebra
  • Matrix Invariant